Alert archive / Montana / High Wind Warnings in 2011
High Wind Warning 1, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Jan 5, 2011, 3:16 PM MST for Golden Valley County, Wheatland County, Montana. It took effect at Jan 5, 2011, 6:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2011, 3:16 PM MST (22:16 UTC)
- In effect from
- Jan 5, 2011, 6:00 PM MST
- Expired
- Jan 6, 2011, 3:11 PM MST
- In force
- 21 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
733 WWUS75 KBYZ 052216 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 316 PM MST WED JAN 5 2011 MTZ028-041-063-061200- /O.UPG.KBYZ.HW.A.0001.110106T0100Z-110107T0100Z/ /O.NEW.KBYZ.HW.W.0001.110106T0100Z-110107T0100Z/ SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP 316 PM MST WED JAN 5 2011 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MST THURSDAY. * TIMING: WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE THIS EVENING AND CONTINUE STRONG AT TIMES THROUGH MUCH OF THE DAY THURSDAY. WINDS SHOULD BEGIN TO SUBSIDE LATE THURSDAY AFTERNOON AS A COLD FRONT APPROACHES. * WINDS: WEST TO SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH OCCASIONAL GUSTS OVER 60 MPH TONIGHT. * IMPACTS: EXPECT DANGEROUS CROSSWINDS ALONG HIGHWAY 191 FROM SWEET GRASS COUNTY NORTH INTO WHEATLAND COUNTY TONIGHT AND THURSDAY. LOCALIZED BLOWING AND DRIFTING SNOW IS STILL A POSSIBILITY OVERNIGHT...THOUGH WITH TEMPERATURES GENERALLY ABOVE FREEZING THIS THREAT IS GREATLY DIMINISHED. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ065-061200- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 316 PM MST WED JAN 5 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. * TIMING: WINDS WILL BECOME STRONG THIS EVENING AND CONTINUE STRONG THROUGH MUCH OF THE DAY THURSDAY. WINDS ARE EXPECTED TO WEAKEN LATE THURSDAY AFTERNOON. * WINDS: EXPECT SOUTHWEST WINDS TO INCREASE TO 35 TO 50 MPH WITH GUSTS NEAR 70 MPH TONIGHT...LASTING INTO THURSDAY AFTERNOON. * IMPACTS: STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ALONG INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-061200- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 316 PM MST WED JAN 5 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. * TIMING: WINDS WILL BECOME STRONG THIS EVENING AND CONTINUE STRONG THROUGH MUCH OF THE DAY THURSDAY. WINDS ARE EXPECTED TO WEAKEN LATE THURSDAY AFTERNOON. * WINDS: EXPECT SOUTHWEST WINDS TO INCREASE TO 35 TO 50 MPH WITH GUSTS NEAR 70 MPH TONIGHT...LASTING INTO THURSDAY AFTERNOON. * IMPACTS: STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
4 follow-up statements
341 WWUS75 KBYZ 060358 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 858 PM MST WED JAN 5 2011 MTZ028-041-063-061600- /O.CON.KBYZ.HW.W.0001.000000T0000Z-110107T0100Z/ SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP 858 PM MST WED JAN 5 2011 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THURSDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THURSDAY. * TIMING: STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE TONIGHT AND CONTINUE MUCH OF THE DAY THURSDAY. WINDS SHOULD BEGIN TO SUBSIDE LATE THURSDAY AFTERNOON AS A COLD FRONT APPROACHES. * WINDS: WEST TO SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH OCCASIONAL GUSTS OVER 60 MPH TONIGHT THROUGH THURSDAY. * IMPACTS: EXPECT DANGEROUS CROSSWINDS ALONG HIGHWAY 191 FROM SWEET GRASS COUNTY NORTH INTO WHEATLAND COUNTY TONIGHT AND THURSDAY. LOCALIZED BLOWING AND DRIFTING SNOW IS STILL A POSSIBILITY OVERNIGHT...THOUGH WITH TEMPERATURES GENERALLY ABOVE FREEZING THIS THREAT IS GREATLY DIMINISHED. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ065-061600- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 858 PM MST WED JAN 5 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. * TIMING: STRONG WINDS HAVE BEEN OCCURRING THIS EVENING WITH SUSTAINED WINDS OF 42 MPH WITH GUSTS TO NEAR 60 MPH. THESE STRONG WINDS WILL CONTINUE TONIGHT AND THROUGH MUCH OF THE DAY THURSDAY. WINDS WILL WEAKEN BY LATE THURSDAY AFTERNOON. * WINDS: EXPECT SOUTHWEST WINDS TO INCREASE TO 35 TO 50 MPH WITH GUSTS NEAR 70 MPH LATE TONIGHT...LASTING INTO THURSDAY AFTERNOON. * IMPACTS: STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ALONG INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-061600- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 858 PM MST WED JAN 5 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. * TIMING: WINDS WILL BECOME STRONG TONIGHT AND CONTINUE THROUGH MUCH OF THE DAY THURSDAY. WINDS WILL WEAKEN BY LATE THURSDAY AFTERNOON. * WINDS: EXPECT SOUTHWEST WINDS TO INCREASE TO 35 TO 50 MPH WITH GUSTS NEAR 70 MPH TONIGHT...LASTING INTO THURSDAY AFTERNOON. * IMPACTS: STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
471 WWUS75 KBYZ 061114 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 414 AM MST THU JAN 6 2011 MTZ028-041-063-062315- /O.CON.KBYZ.HW.W.0001.000000T0000Z-110107T0100Z/ SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP 414 AM MST THU JAN 6 2011 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING. * TIMING: EXPECT STRONG WEST TO SOUTHWEST WINDS TO CONTINUE MUCH OF THE DAY. WINDS SHOULD BEGIN TO SUBSIDE LATE THIS AFTERNOON AS A COLD FRONT APPROACHES. * WINDS: SUSTAINED WINDS HAVE BEEN REPORTED OVER 40 MPH AT TIMES OVERNIGHT AND WINDS AT THESE SPEEDS WITH OCCASIONAL GUSTS OVER 60 MPH CAN BE EXPECTED UNTIL LATER THIS AFTERNOON. * IMPACTS: EXPECT DANGEROUS CROSSWINDS ALONG HIGHWAY 191 FROM SWEET GRASS COUNTY NORTH INTO WHEATLAND COUNTY TODAY. LOCALIZED PROBLEMS DUE TO ICY ROADS COMBINING WITH THE WINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ065-062315- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 414 AM MST THU JAN 6 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * TIMING: STRONG WINDS HAVE BEEN CONTINUING OVERNIGHT WITH SUSTAINED WINDS OVER 40 MPH WITH GUSTS OF 55 TO 60 MPH. THESE STRONG WINDS WILL CONTINUE TODAY BUT WILL WEAKEN BY LATE THIS AFTERNOON. * WINDS: EXPECT SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS NEAR 65 MPH LASTING INTO THIS AFTERNOON. * IMPACTS: STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ALONG INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-062315- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 414 AM MST THU JAN 6 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * TIMING: WINDS OF 35 TO 45 MPH HAVE BEEN OCCURRING OVERNIGHT. STRONG SOUTHWEST WINDS WILL CONTINUE TODAY BEFORE WEAKENING LATE THIS AFTERNOON. * WINDS: EXPECT SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 60 MPH LASTING UNTIL THIS AFTERNOON. * IMPACTS: STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
592 WWUS75 KBYZ 061630 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 930 AM MST THU JAN 6 2011 MTZ028-041-063-070100- /O.CON.KBYZ.HW.W.0001.000000T0000Z-110107T0100Z/ SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP 930 AM MST THU JAN 6 2011 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING. * TIMING: EXPECT STRONG WEST TO SOUTHWEST WINDS TO CONTINUE MUCH OF THE DAY. WINDS SHOULD BEGIN TO SUBSIDE LATE THIS AFTERNOON AS A COLD FRONT APPROACHES. * WINDS: SUSTAINED WINDS OVER 40 MPH WITH GUSTS AROUND 60 MPH HAVE BEEN REPORTED THIS MORNING. THESE WIND SPEEDS WILL CONTINUE INTO THIS AFTERNOON. * IMPACTS: EXPECT DANGEROUS CROSSWINDS ALONG HIGHWAY 191 FROM SWEET GRASS COUNTY NORTH INTO WHEATLAND COUNTY TODAY. LOCALIZED PROBLEMS DUE TO ICY ROADS COMBINING WITH THE WINDS MAY CAUSE HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ065-070000- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 930 AM MST THU JAN 6 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE INTO THIS AFTERNOON. WIND SPEEDS WILL DECREASE THIS AFTERNOON. * WINDS: SUSTAINED WINDS OVER 40 MPH WITH GUSTS AROUND 60 MPH HAVE BEEN REPORTED THIS MORNING. THESE WIND SPEEDS WILL CONTINUE INTO EARLY AFTERNOON THEN DECREASE LATE THIS AFTERNOON. * IMPACTS: STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ALONG INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-070000- /O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 930 AM MST THU JAN 6 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE INTO THIS AFTERNOON. WIND SPEEDS WILL DECREASE THIS AFTERNOON. * WINDS: SUSTAINED WINDS OVER 40 MPH WITH GUSTS AROUND 60 MPH HAVE BEEN REPORTED THIS MORNING. THESE WIND SPEEDS WILL CONTINUE INTO EARLY AFTERNOON THEN DECREASE LATE THIS AFTERNOON. * IMPACTS: STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
057 WWUS75 KBYZ 062211 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 311 PM MST THU JAN 6 2011 MTZ028-041-063-062315- /O.CAN.KBYZ.HW.W.0001.000000T0000Z-110107T0100Z/ SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP 311 PM MST THU JAN 6 2011 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE DIMINISHED OVER THE WARN AREA AND HAVE FALLEN BELOW WARNING CRITERIA. GUSTY WINDS WILL CONTINUE FOR THE REMAINDER OF THE AFTERNOON WITH SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH. $$ MTZ065-066-062315- /O.CAN.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 311 PM MST THU JAN 6 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. PRESSURE GRADIENTS HAVE WEAKEN OVER THE AREA AND WINDS HAVE DROPPED BELOW ADVISORY CRITERIA. GUSTY WINDS CAN STILL BE EXPECTED ACROSS THE AREA FOR THE REMAINDER OF THIS AFTERNOON AND THROUGH THIS EVENING. SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Jan 5, 9:41 AM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Jan 5, 9:41 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
941 AM MST WED JAN 5 2011
.SHORT TERM...VALID FOR TDY AND THU...
ISSUED A BLOWING SNOW ADVISORY FOR SWEET GRASS AND WHEATLAND
COUNTIES THIS MORNING. LAW ENFORCEMENT REPORTED STRONG WINDS AND
BLOWING SNOW ALL ALONG HIGHWAY 191 WITH SIGNIFICANT DRIFTING
MAKING TRAVEL VERY DIFFICULT. SECONDARY ROADWAYS MAY BE DRIFTED
SHUT IN SOME AREAS OF THESE COUNTIES TODAY. KEPT MENTION OF
BLOWING SNOW INTO LIVINGSTON AND THE BEARTOOTH FOOTHILLS...THOUGH
WARMER TEMPERATURES IN THESE AREAS HAVE CRUSTED OVER THE SNOW A
GOOD DEAL AND SPOTTERS REPORT GOOD VISIBILITY IN THESE AREAS. WIND
ADVISORY VERIFIED OVERNIGHT WITH GUSTS IN THE 60S AT LIVINGSTON
AND 71 MPH AT THE STILLWATER MINE NEAR NYE. WILL SEE SLIGHTLY
WEAKER WINDS DURING THE DAY TODAY...WITH AN INCREASE BACK TO 60-70
MPH GUSTS THIS EVENING AS THERMODYNAMICS BECOME FAVORABLE FOR GAP
FLOW CONDITIONS. WILL MAKE A DECISION ON UPGRADING OR CANCELLING
HIGH WIND WATCH FOR SWEET GRASS AND WHEATLAND COUNTIES WITH
AFTERNOON PACKAGE. LEANING TOWARD UPGRADING AS JUDITH GAP AREA HAD
GUSTS IN THE MID 50S OVERNIGHT AND BIG TIMBER GUSTED AROUND 50
MPH. TONIGHT SHOULD SEE STRONGER WINDS AS JET DYNAMICS GENERATE
SUBSIDENCE AND PRESSURE GRADIENT STRENGTHENS JUST A BIT.
BUMPED TEMPERATURES JUST A BIT OVER WESTERN AND CENTRAL ZONES AS
MANY LOCATIONS CLOSE TO FORECAST HIGHS WITH RISING TEMPERATURES
DURING THE OVERNIGHT HOURS. INCREASED POPS OVER EASTERN ZONES
TODAY WITH SOME SNOW REPORTED MILES CITY AND HARDIN AND A MIX OF
RAIN/SNOW IN FORSYTH. THIS WILL BE LIGHT PRECIPITATION AND DON'T
EXPECT MUCH MORE THAN A DUSTING OF SNOW BEFORE TEMPERATURES JUMP
ABOVE FREEZING AND PRECIPITATION TURNS TO A MIX MID DAY. INCREASED
WIND SPEEDS OVER CENTRAL ZONES TODAY. WIND PROFILE FROM THE
BILLINGS WSR-88D SHOWS A BAND OF 40 TO 50KTS WITHIN 2000 FEET OF
THE SURFACE. SHOULD SEE ENOUGH MIXING WITH TEMPERATURES IN THE
UPPER 30S TO DRAG SOME GUSTS OF 30 TO 40 MPH TO THE SURFACE FOR
BILLINGS...ROUNDUP AND HARDIN TODAY. REST OF THE FORECAST ON
TRACK. CHAMBERS
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
POTENTIALLY SIGNIFICANT SNOW EVENT THIS WEEKEND TO BE FOLLOWED BY
VERY COLD AIR NEXT WEEK.
FIRST WINDS. GUSTY SW WINDS WILL CONTINUE ALONG OUR WESTERN
FOOTHILLS FRIDAY...BUT PRESSURE FALLS TO OUR SW WILL WORK AGAINST
THE GRADIENT...THUS EXPECT WINDS TO NOT BE AS STRONG AS TODAY AND
THURSDAY.
MODELS HAVE TRENDED BACK TO MORE AGGRESSIVELY BRINGING A BACKDOOR
FRONT THROUGH AT LEAST OUR EASTERN PARTS INTO FRIDAY. THIS MAKES
SENSE GIVEN THE CONFLUENT NW FLOW ALOFT AND STRONGLY CYCLONIC FLOW
JUST TO OUR EAST. SO WITH THIS IN MIND HAVE ADJUSTED WINDS AND
DROPPED EXPECTED HIGH TEMPS A BIT IN OUR EAST. NOT SURE IF FRONT
AND ANY POTENTIAL LOW LEVEL MOISTURE WITH IT WILL GET INTO THE
BILLINGS AREA...SO WILL KEEP ON MIDDLE GROUND WITH HIGHS MOSTLY IN
THE 30S CENTRAL PARTS. SHOULD SEE ANOTHER DAY WITH TEMPS INTO THE
40S ALONG OUR WESTERN FOOTHILLS WHERE THE DOWNSLOPING WILL
CONTINUE.
MAIN STORY IN THE EXTENDED PERIOD IS UPCOMING POTENTIAL WINTER
STORM THIS WEEKEND FOLLOWED BY A SIGNIFICANT PUSH OF ARCTIC AIR
FROM NORTHWEST CANADA INTO NEXT WEEK. SNOW SHOULD BEGIN AS EARLY
AS FRIDAY NIGHT IN A FRONTOGENETIC BAND SOMEWHERE IN OUR EAST
HALF...EAST OF SFC FRONT...AND HAVE RAISED POPS IN THIS AREA.
STRONG FORCING FROM PACIFIC TROF WILL SPREAD IN SATURDAY AND
SATURDAY NIGHT. CONSISTENT WITH MODELS FURTHER WEST BACKDOORING ON
FRIDAY...MODELS HAVE TRENDED TOWARD A DEEPER UPSLOPE EVENT FOR
OUR WEST AND SOUTH PARTS SAT AND SAT NITE. WITH FORCING AND
UPSLOPE THROUGH DENDRITIC LAYER WE COULD BE LOOKING AT SEVERAL
INCHES OF SNOW IN OUR WEST. GFS/ECMWF ALSO STILL SUGGESTING
LINGERING TROWAL ACROSS OUR EAST OR CENTRAL PARTS INTO SUN. SO IT
APPEARS THE ENTIRE AREA IS UNDER THE GUN FOR SNOWFALL THIS
WEEKEND. CONSENSUS IS FOR BAROCLINIC ZONE TO PUSH SOUTH OF US BY
MON...SO A MOSTLY DRY PERIOD OF WEATHER MAY BE IN STORE MON NITE/
TUE-ISH. COULD SEE ANOTHER PACIFIC OVERRUNNING SNOWFALL DEVELOP BY
WED OF NEXT WEEK. VERY ACTIVE INDEED.
TEMPERATURES WILL BEGIN TO CRASH SAT NITE AND SUNDAY AS ARCTIC
HIGH PRESSURE NOSES IN FROM CANADA...AND MUCH BELOW NORMAL TEMPS
EXPECTED NEXT WEEK. STILL VERY GOOD AGREEMENT IN SHOWING 1040MB
PRESSURES INTO EASTERN MONTANA BY MON. WITH SUCH HIGH PRESSURES
EXPECTED AND POTENTIAL FOR A COUPLE OF DRY/CLEAR NIGHTS WITH FRESH
SNOW COVER HAVE DROPPED EXPECTED LOW TEMPS EARLY NEXT WEEK...
SHOULD BE WELL BELOW ZERO AND FEEL THAT 10 TO 20 BELOW LOWS ARE A
GOOD BET. CURRENT INDICATIONS ARE THAT THIS AIRMASS MAY BE AROUND
FOR AWHILE.
JKL
&&
.AVIATION...
GUSTY W TO SW SURFACE WINDS AT 30 TO 45 KT WILL OCCUR W OF KBIL
THROUGH THU MORNING. GUSTS TO 60 KT WILL BE POSSIBLE OVER KLVM AND
NYE. AREAS OF BLOWING SNOW WILL CREATE MVFR/IFR CONDITIONS. LLWS
WILL OCCUR AT KBIL THROUGH 22Z THIS AFTERNOON WITH NW WINDS AT 50
KT AT 1500 FT AGL.
OTHERWISE...WIDELY SCATTERED TO SCATTERED RAIN AND SNOW SHOWERS
WILL OCCUR E OF KBIL THROUGH THE AFTERNOON. A FEW SNOW SHOWERS
WILL ALSO OCCUR OVER THE WESTERN MOUNTAINS AND OVER KLVM. EXPECT
MVFR/IFR CONDITIONS IN THE PRECIPITATION WITH AREAS OF MOUNTAIN
OBSCURATION. THE AREAS OF MOUNTAIN OBSCURATION WILL CONTINUE
TONIGHT AND THU MORNING DUE TO SNOW SHOWERS. WIDELY SCATTERED SNOW
SHOWERS WILL OCCUR AGAIN E OF KBIL THU MORNING WITH MVFR/IFR
CONDITIONS. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 039 027/044 032/037 023/029 007/012 903/004 909/006
1/N 01/N 22/O 37/S 64/S 22/J 11/B
LVM 036 026/041 029/040 025/030 007/013 902/006 909/008
1/Q 21/M 22/O 47/S 64/S 22/J 11/B
HDN 039 018/042 026/036 017/030 007/012 904/004 910/006
5/W 12/W 22/O 36/S 64/S 22/J 11/B
MLS 036 017/039 023/030 014/026 002/008 906/001 914/001
9/W 12/W 22/S 67/S 64/S 22/J 11/B
4BQ 037 022/042 025/031 016/028 006/010 904/002 910/004
6/W 12/W 22/S 56/S 64/S 22/J 11/B
BHK 032 016/034 017/026 010/020 000/007 909/901 912/000
5/J 22/J 22/S 66/S 54/S 22/J 11/B
SHR 037 016/044 023/041 016/032 006/013 905/005 910/006
4/W 12/W 22/O 36/S 64/S 22/J 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR ZONES 28-41-63.
HIGH WIND WATCH IN EFFECT FROM 6 PM MST THIS EVENING THROUGH
THURSDAY AFTERNOON FOR ZONES 28-41-63.
WIND ADVISORY IN EFFECT UNTIL 5 PM MST THURSDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 5, 9:31 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 931 AM MST WED JAN 5 2011 MTZ028>042-056>058-063>068-WYZ098-099-061645- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 931 AM MST WED JAN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE ALONG THE EASTERN SLOPES OF THE MOUNTAINS FROM LIVINGSTON AND NYE TO BIG TIMBER AND HARLOWTON. ANYONE PLANNING TO TRAVEL IN THESE AREAS CAN EXPECT DANGEROUS CROSS WINDS ALONG WITH BLOWING AND DRIFTING SNOW. PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER...AND MUCH OF HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP WILL SEE SIGNIFICANT SNOW DRIFTS ON THE ROADWAYS. SECONDARY ROADS MAY BE IMPASSABLE IN SPOTS DUE TO DRIFTED SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE ALONG THE EASTERN SLOPES OF THE MOUNTAINS THURSDAY. LOCATIONS WHICH WILL BE AFFECTED BY STRONG WINDS INCLUDE NYE...LIVINGSTON...BIG TIMBER AND HARLOWTON. THE STRONGEST WINDS ARE EXPECTED NEAR LIVINGSTON AND NYE THURSDAY MORNING...WHEN GUSTS MAY REACH 70 MPH. THOUGH NOT AS STRONG AS WINDS FURTHER WEST...GUSTY WINDS WILL SPREAD WELL OUT INTO THE PLAINS ON THURSDAY. TRAVELERS ALONG INTERSTATE 90 FROM BIG TIMBER TO LIVINGSTON AND ALONG HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS. A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES THIS WEEKEND...BRINGING THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS. THOUGH DETAILS ARE UNCERTAIN AT THIS TIME... SEVERAL INCHES OF SNOWFALL ARE POSSIBLE ACROSS THE REGION FROM FRIDAY NIGHT INTO SUNDAY. A SURGE OF ARCTIC AIR WILL ACCOMPANY THIS STORM SYSTEM...AND IS EXPECTED TO BRING MUCH BELOW NORMAL TEMPERATURES BEGINNING SUNDAY AND LASTING THROUGH ALL OF NEXT WEEK. STAY TUNED TO THE LATEST FORECAST AS THE WEATHER PATTERN EVOLVES THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 8:19 AM MST | Winter Weather Advisory | BYZ | Golden Valley, Wheatland | 6 hr |
Nearby
High Wind Warnings in Montana, 2011Every high wind warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.